Iowa, 2023

Hail in Iowa, May 13, 2023

May 13, 2023 · NWS DVN · 2 events in 2 counties and zones

Strong to severe storms developed through the day, with a couple of isolated storms that led to sporadic reports of large hail. Otherwise, this was a low end severe weather event and localized to two counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Strong to severe storms developed through the day, with a couple of isolated storms that led to sporadic reports of large hail. Otherwise, this was a low end severe weather event and localized to two counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 13, 11:11 AM CST, 34 minutes earlier.

Area forecast discussion, May 13, 11:11 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1211 PM CDT Sat May 13 2023

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 240 AM CDT Sat May 13 2023

Upper low that produced numerous tornadoes, some violent, in
eastern Nebraska yesterday was located over northeast Nebraska
early this morning.

Meanwhile, clusters of thunderstorms were located in nw Iowa
and were moving northward.

A stationary e-w boundary was situated roughtly along Interstate
80 in eastern Iowa with a warm front from sw Iowa to eastern Missouri.

&&

.SHORT TERM...(Today and tonight)
Issued at 240 AM CDT Sat May 13 2023

Key messages:

1) SLGT risk for severe storms this afternoon and evening,
   including several tornadoes possible.

2) Large hail and damaging winds also possible.

Details:

Upper low will continue to drift eastward and weaken as it runs
into ridging aloft centered in the mid MS Vly and Deep South.
The deep layer shear is much weaker compared to the ideal set-up
in eastern Nebraska yesterday. However, with that said there is
still enough parameters coming together to produce a few
tornadoes, along with large hail damaging winds in any supercells
that form. HRRR indicates the best time-frame for severe storms
are from 3 pm to 10 pm. The parameters haven't changed much from
yesterday's thinking. Moderate effective shear (30 kts) and
instability focusing along and south of a warm front will be
supportive of a few severe thunderstorms, with the most likely
timing during the late afternoon and evening. The primary risks
are large hail and damaging winds (60+ mph). There is also a risk
for a few tornadoes near the warm front where forecast soundings
indicate right looping low-level hodographs with 0-1 km SRH near
100 m2/s2.

Latest HREF CAM output places the most likely area for severe
storms across the southwest half of the CWA, or along/southwest
of a line from Independence, IA to Kewanee, IL. There is a risk
for heavy rainfall rates of 1-2"/hr from the strongest storms
south of highway 30 as PWATs jump to near 1.7 inches. Much of the
day could be dry for central and eastern locations before the
showers/storms arrive by the evening into tonight. Highs will be
in the mid 70s north to lower to mid 80s south. Lows tonight in
the 50s north to lower to mid 60s south.

.LONG TERM...(Sunday through Friday)
Issued at 240 AM CDT Sat May 13 2023

Sunday: The upper low will continue to drift eastward but also
weaken considerably. However, a cold front dropping southward will
trigger at least scattered showers and thunderstorms. Temperatures
will be much cooler for Mother's Day with highs ranging from
around 60 along Hwy 20 to the mid 70s south.

Next week: Pattern change to a split flow with the polar jet well
to our north and southern stream jet well to our south. This
typically brings dry and mild weather to our area and we expect
temperatures to be quite pleasant with highs in the 70s and lows
mainly in the 50s. However, global models sweep a strong cold
front across the cwa Thursday night, accompanied by showers and
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1207 PM CDT Sat May 13 2023

MVFR to VFR cigs remain at the start of the TAF period,
transitioning to VFR conditions by 21z. Showers and thunderstorms
will continue to fill in this afternoon, which will bring along
lightning, hail, and some MVFR cigs (1500-2500 ft) too. This will
continue into the evening and overnight hours. Around 06z, we
will start to see a shield of low clouds fill in, bringing MVFR to
IFR cigs, especially at MLI and BRL, hovering between 1000-2500 ft.
Vis remains to stay between 4-6 miles through the night, with
reductions mainly seen in heavier showers. Gusty northeasterly
winds will remain, gusting upwards to 25 KTs through the night.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Gunkel
Hazardous weather outlook, May 13, 2:12 AM CST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
312 AM CDT Sat May 13 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
312 AM CDT Sat May 13 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

This afternoon and evening, the Storm Prediction Center has a
slight risk (level 2 of 5) for locations along and southwest of an
Independence, Iowa to DeWitt, Iowa to Kewanee, Illinois line.

Several tornadoes, large hail and damaging winds are the main risks.
A secondary risk is heavy rainfall and isolated flash flooding.

The Mississippi River continues to experience flooding. Please
see the latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A few thunderstorms are possible on Sunday but severe weather is
not expected.

The Mississippi River will continue to experience flooding next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening,
mainly between 3 pm and 10 pm.

Haase

In the hours before

Special weather statement, May 13, 7:37 AM CST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
837 AM CDT Sat May 13 2023

IAZ076-131400-
Keokuk IA-
837 AM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of southwestern Keokuk
County through 900 AM CDT...

At 837 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ottumwa Industrial Airport, or 11 miles north of Ottumwa, moving
northeast at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Hedrick around 855 AM CDT.

Other locations in the path of this storm include Delta, Martinsburg
and Hayesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4148 9241 4119 9211 4116 9219 4116 9241
TIME...MOT...LOC 1337Z 240DEG 21KT 4119 9246

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Gunkel
Local storm report, May 13, 10:59 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1159 AM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             2 ESE HOMESTEAD         41.76N 91.82W
05/13/2023  M0.50 INCH       JOHNSON            IA   TRAINED SPOTTER

&&

PS
Special weather statement, May 13, 11:03 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1203 PM CDT Sat May 13 2023

IAZ063-076-077-131730-
Keokuk IA-Iowa IA-Washington IA-
1203 PM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of eastern Keokuk,
western Washington and southern Iowa Counties through 1230 PM CDT...

At 1202 PM CDT, Doppler radar was tracking a strong thunderstorm over
South English, or 9 miles northeast of Sigourney, moving north at 35
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  South English and Kinross around 1205 PM CDT.
  North English around 1215 PM CDT.
  Millersburg around 1220 PM CDT.

Other locations in the path of this storm include Parnell,
Williamsburg and Conroy.

This includes Interstate 80 in Iowa between mile markers 210 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4122 9185 4123 9216 4175 9222 4175 9184
TIME...MOT...LOC 1702Z 182DEG 28KT 4143 9207

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Gunkel
Special weather statement, May 13, 11:14 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1214 PM CDT Sat May 13 2023

IAZ076-077-087-088-131745-
Henry IA-Keokuk IA-Washington IA-Jefferson IA-
1214 PM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of northwestern Henry,
southeastern Keokuk, southwestern Washington and northern Jefferson
Counties through 1245 PM CDT...

At 1214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richland, or 9 miles north of Fairfield, moving northeast at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Pleasant Plain around 1230 PM CDT.

Other locations in the path of this storm include Brighton and
Coppock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4096 9200 4123 9216 4126 9177 4114 9166
TIME...MOT...LOC 1714Z 233DEG 12KT 4114 9195

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Gunkel
Special weather statement, May 13, 11:33 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1233 PM CDT Sat May 13 2023

IAZ051-063-064-076-077-131815-
Keokuk IA-Iowa IA-Benton IA-Washington IA-Johnson IA-
1233 PM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of northeastern Keokuk,
western Johnson, south central Benton, northwestern Washington and
Iowa Counties through 115 PM CDT...

At 1233 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parnell, or 14 miles south of Marengo, moving north at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Williamsburg around 1250 PM CDT.

Other locations in the path of this storm include Conroy, Marengo and
Amana.

This includes Interstate 80 in Iowa between mile markers 213 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4149 9193 4152 9217 4187 9215 4181 9180
TIME...MOT...LOC 1733Z 193DEG 21KT 4158 9206

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Gunkel
Special weather statement, May 13, 11:40 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1240 PM CDT Sat May 13 2023

IAZ064-131815-
Johnson IA-
1240 PM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of central Johnson
County through 115 PM CDT...

At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm near
University Heights, or near Iowa City, moving north at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  University Heights around 1250 PM CDT.
  Iowa City, Coralville, Tiffin and Oakdale around 100 PM CDT.

Other locations in the path of this storm include North Liberty.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 235 and 250.
 Interstate 380 between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4152 9150 4154 9173 4179 9172 4176 9138
TIME...MOT...LOC 1740Z 189DEG 17KT 4162 9160

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Gunkel

The radar

The Quad Cities radar (KDVN), 122 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Iowa

When
May 13, 11:45 AM CST to 11:55 AM CST
Where
Iowa County, 2.58 mi W of Williamsburg
Measured
1.25 in hail
Reported by
Public
Coordinates
41.670, -92.050

Report received from Mping.

Hail, Johnson

When
May 13, 11:55 AM CST to 12:05 PM CST
Where
Johnson County, 1.7 mi WNW of University Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.660, -91.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103435, 1103436.